Back to Addison's Disease

Abnormal Weight Gain

up down
0

Hello All,

I'm still having problems with weight gain. I begged my Doc to take me off Prednisone, she did and put me on dexamethasone 0.5 mg(also still on florinef.01 mg).
They are such low doses, they should not be causing this much weight gain. Sinced diagoned with Addison's Disease in March, and starting on steriods, I have gained 30 LBS. It is driving me nuts. I feel so bad and mostly from being overweight not from Addison's. I guess anyway, it is hard to tell. I have never been this overweight is my life.

I am currently looking for a new Endrocronoligst in the Springfield Illinois area, because I am not happy with who I have.

Have I been reading correctly that Addison's people DO NOT PROCESS CARBOHYDRATES? Does anyone know the answer to that one?

Runk
  • Runk
  • 0 care points
created Nov 10 '07

11 replies

up down
0

I know this post is old, however hopefully this will help.


When I was diagnosed with Addisons in 1992, I also had a hypothyroid or Hashimotos syndrome.  Once I was stable with all of my medications, I resumed a normal physically active life.  I did have to work out harder at first, but eventually continued at my normal life weight of 125.  Now I am 39.  I stopped working out and got comfortable and put on 40 lbs!!!  Going back to the gym was the hardest thing ever to do.  But now I am strengthening again and slowy losing weight.  I have good days and sometimes I have very tired days.  It is hard but I push through it.  i have been pushing hard for 2 months now and I feel so much better!

As for carbs.  The reason most of us have a problem with carbs is because of a celiac sprue.  this is common in Addison's patients because we have an autoimmune disease and this is an autoimmune disease as well.  you have a few options:  Dont eat carbs, or figure out which ones really cause your system to go crazy.  When I was young, carbs did not bother me.  Now that I am pushing 40, I am finding that they do.  Certain ones make me bloated, my stomach hurts bad, I feel so tired and crappy after.  I am getting to know which ones these are.  Now that I know I am not going crazy, and I do NOT want to go gluten free, I just indulge once in a while.  When I have a sandwich from say Subway, the breads do not seem to bother me.  So I enjoy that if I need my "bread" fix :).

the best advice I can give any and all of you.  Go to the gym.  Start moving your body.  It WILL suck the first month, but I PROMISE, you will start feeling so much better and your better days will be more frequent then the bad ones.  I have had more constant energy and my body is changing back to one that I can look in the mirror again and be happy.

Angela19
created Feb 24 '12
up down
0

hi everyone i was diagnosed in may and i'm putting on about a pound a week .i suffer terrible headaches,hurt all over and have no energy is this normal???? my doctor says it will get better it's just they diagnosed me so late but i'm starting to wonder as not many doctors seem to know what their talking about.does anyone else feel like i do?????????????
Paula

paula501
created Aug 01 '08
up down
0

I do have trouble with simple carbohydrates. My body just does not handle them well. I am on a no-sugar, no simple carbs diet (that's no white bread, white potatoes, white rice, etc.) I find that I feel much better - with more energy and less headaches - when I follow this diet.

astaire
created Jun 29 '08
up down
0

If you cannot sleep, either your dose is too high or you are taking your med too late in the day. Also Cortef (hydrocortisone) based your metabolism is a more natural steroid than prednisone. Your Doctor should run a 24 hour urine test to see if your dose is correct. I weigh 150 pounds and take 20 mg of cortefHave them check your electrolytes to see if you need florinef 0.1 mg(fludrocortisone ace). If you do all of this, your weight will return to normal and you will be able to sleep.

Carol

----- Original Message ----
From: philiplocke >
To:
Sent: Friday, November 23, 2007 11:10:38 AM
Subject: Re: [addisons] Abnormal Weight Gain

Carol Ann
created Nov 27 '07
up down
0

I had that same problem, and my doctor let me take the medicine in the A.M. I helped alot. I am a little slow in the morning, but as soon as the medicine kicks in, I'm good to go.

I wish I had lost weight before I was diagnosed, but I did not. Now I am just really overweight and cannott get it off.


Diane

philiplocke > wrote:

Runk
  • Runk
  • 0 care points
created Nov 27 '07
up down
0

I have also gained 30lbs since the prednisone, however when I was sick I lost over 100lbs, so I will take the 30lbs. I feel great. The only problem I have is with sleeping. I have a tough time going to sleep and once I do fall asleep I have a hard time getting up in the morning, but when I consider the alturnitive (death) I will take the sleeplessness every day and twice on Monday ;)

philiplocke
created Nov 24 '07
up down
0

It is very tough to lose weight as an addisons patient. Our bodies do not process sugars as well as before and the steroids don't help, but is is possible with exorcise and limiting sugars. Also our bodies get used to the steroid after a couple of years and after that you at least will not gain any longer. BIGMIKE
----- Original Message -----
From: Toni >
To: >
Sent: Sunday, November 18, 2007 3:29 PM
Subject: Re: [addisons] Abnormal Weight Gain

fxlrbigmike88
created Nov 19 '07
up down
0

I know how you feel. I was on prednisone for two years and recently switched to cortef. In the past year I have gained about 30lbs too. This is the most I have weighed in my whole life. I blame my weight gain to all the steriods I have recieved in the hospital through an IV. I have been in and out of the hospital for the past year and have recieved a lot of steriods through my IV. 200-300mg a day. I have a lot of weight in my mid section and I have noticed that I have weight in my back. I do not know how to loose it. I am trying very hard. I am trying to stick to a low cal diet. I can not cut carbs out. This would be impossiable. I do not know how I gained so much weight without eating.

** Now that I am taking a small amount of my steriods it had not made any difference in my weight.**

Toni 78
created Nov 19 '07
up down
0

I never gained weight from the steroids. I guess everyone is different. I take 20 mg of Cortef (hydrcortisone). It is more like what your body would produce. If your dose is correct, you should be replacing what your body does not. Your Doctor should run a 24 hour urine to see if your dose is correct. If you take too much, you will have a moon face, pot belly, and store fat (like a hump) on your back. Look at the symptoms on some of the Addison's disease sites. I also take .1 mg of florinef to control my electrolytes.

Yes you do process carbohydrates. However, when your dose is not correct, you may suffer from hypoglycemia (low blood sugar). Read more about your disease at the National Institute of Health. Here is the link. Good luck. I have been doing fine since April 1974.

http://www.nlm.nih.gov/medlineplus/ency/article/000378.htm#top

Carol

----- Original Message ----
From: Runk >
To:
Sent: Friday, November 9, 2007 3:28:32 PM
Subject: [addisons] Abnormal Weight Gain

Carol Ann
created Nov 12 '07
up down
0

Also when people start these steroids most gain around 30-40 pounds. After several years of treatment the body gets used to the steroid and then you may lose 20-25 pounds although this will take lots of exercise. BIGMIKE
----- Original Message -----
From: >
To: >
Sent: Friday, November 09, 2007 1:28 PM
Subject: [addisons] Abnormal Weight Gain

fxlrbigmike88
created Nov 10 '07

Please login or register to reply.

Statistics

  • In Addison's Disease
  • 2560 views
  • 11 replies
  • Created over 6 years ago
  • Last Activity about 2 years ago

Question about Addison's Disease?


Ask question

advertisement
advertisement
advertisement